Patient Care

D-Dimer Not Reliable Marker to Stop Anticoagulation Therapy


 

Clinical question: In patients with a first unprovoked VTE, is it safe to use a normalized D-dimer test to stop anticoagulation therapy?

Background: The risk of VTE recurrence after stopping anticoagulation is higher in patients who have elevated D-dimer levels after treatment. It is unknown whether we can use normalized D-dimer levels to guide the decision about whether or not to stop anticoagulation.

Study design: Prospective cohort study.

Setting: Thirteen university-affiliated centers.

Synopsis: Study authors screened 410 adult patients who had a first unprovoked VTE and completed three to seven months of anticoagulation therapy with D-dimer tests. In patients with negative D-dimer tests, anticoagulation was stopped, and D-dimer tests were repeated after a month. In those with two consecutive negative D-dimer tests, anticoagulation was stopped indefinitely; these patients were followed for an average of 2.2 years. Among those 319 patients, there was an overall recurrent VTE rate of 6.7% per patient year. Subgroup analysis was performed among men, women not on estrogen therapy, and women on estrogen therapy; recurrence rates per patient year were 9.7%, 5.4%, and 0%, respectively.

This study used a point-of-care D-dimer test that was either positive or negative; it is unclear if the results can be generalized to all D-dimer tests. Additionally, although the study found a lower recurrence VTE rate among women, the study was not powered for the subgroups.

Bottom line: The high rate of recurrent VTE among men makes the D-dimer test an unsafe marker to use in deciding whether or not to stop anticoagulation for an unprovoked VTE. Among women, D-dimer test can potentially be used to guide length of treatment, but, given the limitations of the study, more evidence is needed.

Citation: Kearon C, Spencer FA, O’Keeffe D, et al. D-Dimer testing to select patients with a first unprovoked venous thromboembolism who can stop anticoagulant therapy. Ann Intern Med. 2015;162(1):27-34.

Next Article:

   Comments ()